Paralysis as a presenting symptom of hyperthyroidism in an active duty soldier.
The patient was a 30-year-old male Soldier who presented to the emergency department in the morning after he was unable to get out of his bed secondary to profound weakness, primarily in his lower extremities. He noted that this had happened on 2 occasions recently, albeit with much less severe symptoms, and had resolved spontaneously without evaluation or treatment in each case. His medical history was significant only for hypertension, and he had no family history of similar complaints. He denied back pain, numbness anywhere, and bowel/bladder incontinence. He was initially slightly hypertensive and tachycardic, with a blood pressure of 154/63 and a heart rate of 113. His exam noted profound symmetric muscle weakness, greater in the lower extremities and proximal muscle. His deep tendon reflexes were absent in the lower extremities and significantly diminished in the upper extremities. His laboratory studies were significant for a serum potassium of 1.5 and a serum thyrotropin (TSH) and free thyroxine of 0.05 and 2.98 respectively. His EKG reflected changes consistent with hypokalemia, including a first degree AV block, a prolonged T wave, and the presence of a U wave. In combination, these findings strongly supported a diagnosis of thyrotoxic periodic paralysis. Additional studies of the serum, urine, and cerebrospinal fluid were negative for any significant abnormalities. A CT scan of the head was also normal. The patient was subsequently admitted to the medicine service for treatment and further evaluation. His symptoms resolved completely following repletion of potassium and treatment of his hyperthyroidism.
Thyrotoxic periodic paralysis (TPP) is an endocrine disorder characterized by paralysis, hypokalemia, and hyperthyroidism. (1) The condition is most common in Asian males, with greater than 90% of cases occurring in Japanese patients. (2) There have, however, also been case reports of TPP occurring in white, black, Hispanic, Polynesian, Greek, and Native American populations, as well as Pacific Islanders such as our patient. (2-8) The male to female ratio has been reported to be between 20:1 and 70:1, in spite of the fact that hyperthyroidism is more common in women. (1,6) As in our patient, the paralysis is typically worse in the lower extremities and the proximal muscle groups. (9) In one review of cases in a Chinese population, the mean serum potassium was reported to be 2.17, with the lowest reported value of 1.1. (9) Several reviews of this disorder have noted that 60% to 70% of patients have paralysis as their initial presenting symptom of hyperthyroidism. (9,10) This was true in our patient, and it underscores the importance of suspecting this condition, as there may be no other signs of hyperthyroidism. More extreme presentations have also been reported, with many associated complications including hypokalemic EKG changes, atrial fibrillation, myxedema, renal tubular acidosis, nystagmus, deafness, and deaths from cardiac and respiratory depression. (11-16)
The pathophysiology of TPP is incompletely understood. All patients must have hyperthyroidism, usually caused by Graves' disease, however there are also case reports of TPP occurring in patients with active thyroid nodules, TSH secreting pituitary tumors, and exogenous thyroid hormone. (5,17-19) Early studies demonstrated Chinese patients with TPP were more likely than controls to have certain specific HLA antigen haplotypes, suggesting an inherited gene may play a role. (20) There is also substantial evidence to suggest that increased activity of the Na/K ATPase in response to thyrotoxicosis plays a considerable role. (21,22) Additionally, recent studies have implicated a mutation in a cell wall potassium channel named Kir2.6, which is present in 33% of TPP patients studied, and is regulated by thyroid hormone. (23,24) Attacks of TPP in susceptible individuals can be precipitated by trauma, cold exposure, carbohydrate ingestion, administration of glucose and insulin, exogenous thyroid hormone, high-dose steroids, and a number of different medications, and in some circumstances can be aborted by exercise. (5,11,25,26) Treatment of TPP includes both repletion of potassium and elimination of the hyperthyroid state. (1) Reports have generally demonstrated that the typical precipitants of TPP are unable to cause paralysis once a patient has reached a euthyroid state. (17,18,25)
CPT John Jennette MC, USA
Dustin Tauferner, DO
(1.) Vijayakumar A, Ashwath G, Thimmappa D. Thyrotoxic periodic paralysis: clinical challenges. J Thyroid Res. 2014; Epub February 20.
(2.) Michail S, Dagounaki P, Stamatiadis D, Vaiopoulos G, Stathakis C, Vosnides Gr. A case of thyrotoxic hypokalaemic periodic paralysis in a Greek man. Nephrol Dial Transplant. 1996;11:1634-1636.
(3.) Hackshaw KV, Coker E. Hypokalemic periodic paralysis in a hyperthyroid black woman. JAMA. 1988;80(12):1343-1344.
(4.) Baumgartner FJ, Lee ET. Hyperthyroid hypokalemic periodic paralysis in a Hispanic male. J Natl Med Assoc. 1990;82(2):129,133-134.
(5.) Carroll DG. Hypokalaemic periodic paralysis in a thyrotoxic Polynesian. Postgrad Med J. 1994;70(819):39-40.
(6.) Ahlawat S, Sachdev A. Hypokalaemic paralysis. Postgrad Med J. 1999;75(882):193-197.
(7.) Zumo LA, Terzian C, Brannan T Thyrotoxic hy pokalemic periodic paralysis in a Hispanic male. J Natl Med Assoc. 2002;94(5):383-386.
(8.) Ovadia S, Zubkov T, Kope I, Lysyy L. Thyrotoxic hypokalemic periodic paralysis in a Philippine man. Isr Med Assoc J. 2006;8(8):579-580.
(9.) Ko GT, Chow CC, Yeung VT, Chan HH, Li JK, Cockram CS. Thyrotoxic periodic paralysis in a Chinese population. QJM. 1996;89(6):463-468.
(10.) Trifanescu R, Danciulescu Miulescu R, Carsote M, Poiana C. Hypokalemic periodic paralysis as first sign of thyrotoxicosis. J Med Life. 2013;6(1):72-75.
(11.) Feldman DL, Goldberg WM. Hyperthyroidism with periodic paralysis. CMAJ. 1969;101(11):61-65.
(12.) Guan R, Cheah JS. Hyperthyroidism with periodic paralysis, acropachy, pre-tibial myxoedema, transient atrial fibrillation and myopathy. Postgrad Med J. 1982;58(682):507-510.
(13.) Moriyama K, Masahiko N, Jiro K, Atsushi T, Eiji T, Kouichi Y. Sudden deafness in a man with thyrotoxic hypokalemic periodic paralysis. Jpn J Med. 1988;27(3):329-332.
(14.) Szeto CC, Chow CC, Li KY, Ko TC, Yeung VT, Cockram CS. Thyrotoxicosis and renal tubular acidosis presenting as hypokalaemic paralysis. Br J Rheumatol. 1996;35(3):289-291.
(15.) Loh KC, Pinjeiro L, Ng KS. Thyrotoxic periodic paralysis complicated by near-fatal ventricular arrhythmias. Singapore Med J. 2005;46(2)88-89.
(16.) Goldberger ZD. Images in cardiovasculare medicine. An electrocardiogram triad in thyrotoxic hypokalemic periodic paralysis. Circulation. 2007;115(6):e179-e180.
(17.) Kiso Y, Yoshida K, Kaise K, et al. A case of thyrotropin (TSH)-secreting tumor complicated by periodic paralysis. Jpn J Med. 1990;29(4)399-404.
(18.) Crane MG. Periodic paralysis associated with hyperthyroidism. Calif Med. 1960;92(4):285-288.
(19.) Lin YC, Wu CW, Chen HC, et al. Surgical treatment for thyrotoxic hypokalemic periodic paralysis: case report. World J Surg Oncol. 2012;10:21.
(20.) Yeo PP, Chan SH, Lui KF, Wee GB, Lim P, Cheah JS. HLA and thyrotoxic periodic paralysis. Br Med J. 1978;2(6142):930.
(21.) Chan A, Shinde R, Chow CC, Cockram CS, Swaminathan R. In vivo and in vitro sodium pump activity in subjects with thyrotoxic periodic paralysis. BMJ. 1991;303(6810):1096-1099.
(22.) Murakami K. Studies on the intracellular water, sodium and potassium in thyrotoxic myopathy and in thyrotoxic periodic paralysis. Endocrinol Jpn. 1964;11:291-307.
(23.) Ryan DP, da Silva MRD, Soong TW, et al. Mutations in potassium channel Kir2.6 cause susceptibility to thyrotoxic hypokalemic periodic paralysis. Cell. 2010;140(1):88-98.
(24.) Lin SH, Huang CL. Mechanism of thyrotoxic periodic paralysis. J Am Soc Nephrol. 2012;23(6):985-988.
(25.) Feely J. Potassium shift in thyrotoxic periodic paralysis. Postgrad Med J. 1981;57(666):238-239.
(26.) Tigas S, Papachilleos P, Ligkros N, Andrikoula M, Tsatsoulis A. Hypokalemic paralysis following administration of intravenous methylprednisolone in a patient with Graves' thyrotoxicosis and ophthalmopathy. Hormones. 2011;10(4):313-316.
CPT Jennette is an Emergency Medicine Resident, Carl R. Darnall Army Medical Center, Fort Hood, Texas.
Dr Tauferner is a member of the Faculty of the Department of Emergency Medicine, Carl R. Darnall Army Medical Center, Fort Hood, Texas.
|Printer friendly Cite/link Email Feedback|
|Author:||Jennette, John; Tauferner, Dustin|
|Publication:||U.S. Army Medical Department Journal|
|Date:||Oct 1, 2015|
|Previous Article:||US military drawdowns 1970-1999: Army Medical Department and Military Health System responses.|
|Next Article:||A field-expedient method for direct detection of enterotoxigenic E coli and Shigella from stool.|